Alert archive / North Dakota / Red Flag Warnings in 2007
Red Flag Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 7, 2007, 4:16 AM MDT for 9 counties in North Dakota. It took effect at Aug 7, 2007, 12:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2007, 4:16 AM MDT (10:16 UTC)
- In effect from
- Aug 7, 2007, 12:00 PM MDT
- Expired
- Aug 7, 2007, 6:03 PM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:00 PM MDT | TSTM WND GST 72 | 1 W Halliday, ND | HOME WEATHER STATION MEASURED 72 MPH WIND GUSTS. PEA SIZE HAIL ACCOMPANIED THE STORM AND COVERED THE GROUND. |
| Aug 7, 5:15 PM MDT | TSTM WND GST 69 | Gladstone, ND | 69 MPH WIND GUST MEASURED ON A HOME WEATHER STATION IN GLADSTONE. REPORT RELAYED BY LOCAL MEDIA. |
| Aug 7, 5:42 PM MDT | HAIL 0.88 | 8 Nw Killdeer, ND | NICKEL SIZE HAIL |
| Aug 7, 6:05 PM MDT | HAIL 0.75 | 3 Sw Fairfield, ND | A FEW HAIL STONES TO THE SIZE OF PENNIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 071016 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 516 AM CDT TUE AUG 7 2007 ...RED FLAG WARNING IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... .A COLD FRONT WILL MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA DURING THE DAY. SUSTAINED WINDS WILL INCREASE AHEAD OF THIS COLD FRONT TO AROUND 20 MPH WITH GUSTS TO 25 MPH THIS AFTERNOON. HUMIDITY VALUES WILL ALSO FALL TO AROUND 20 TO 25 PERCENT...COINCIDING WITH THE HIGHEST GUSTS. FIRE CREWS SHOULD BE ALERTED OF THE EXPLOSIVE WILDFIRE POTENTIAL OVER WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA TODAY. NDZ017-018-031>033-040-041-043-044-072045- /O.NEW.KBIS.FW.W.0006.070807T1800Z-070808T0000Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 516 AM CDT TUE AUG 7 2007 /416 AM MDT TUE AUG 7 2007/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. SOUTH WINDS WILL INCREASE THIS AFTERNOON TO 15 TO 25 MPH ALONG WITH MINIMUM RELATIVE HUMIDITIES DROPPING TO AROUND 20 TO 25 PERCENT. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KS
2 follow-up statements
000 WWUS83 KBIS 072044 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 344 PM CDT TUE AUG 7 2007 ...RED FLAG WARNING IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA THROUGH THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... .GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE THROUGH EARLY THIS EVENING IN WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA. THE WINDS...COMBINED WITH TEMPERATURES FROM 95 TO 100 DEGREES AND HUMIDITY VALUES BETWEEN 20 AND 25 PERCENT...WILL CREATE A DANGEROUS FIRE WEATHER SITUATION. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE BY EVENING. THERE IS SOME RISK OF DRY LIGHTNING AS THE STORMS FIRST FORM. UNDER THESE CONDITIONS ANY FIRES THAT START COULD QUICKLY GROW OUT OF CONTROL. VERY LARGE FIRES ARE POSSIBLE... AND CONTAINMENT EFFORTS WILL BE DIFFICULT. CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS HUMIDITY VALUES BEGIN RISING AND WINDS SUBSIDE. NDZ017-018-031>033-040-041-043-044-080000- /O.CON.KBIS.FW.W.0006.000000T0000Z-070808T0000Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 344 PM CDT TUE AUG 7 2007 /244 PM MDT TUE AUG 7 2007/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. EXPECT SOUTH WINDS TO CONTINUE AT 15 TO 30 MPH INTO THE EARLY EVENING. TEMPERATURES FROM 95 TO 100 AND RELATIVE HUMIDITY VALUES BETWEEN 20 AND 25 PERCENT WILL COMBINE WITH THE WINDS TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE BY EVENING. THERE IS SOME RISK OF DRY LIGHTNING AS THE STORMS FIRST FORM. UNDER THESE CONDITIONS ANY FIRES THAT START COULD QUICKLY GROW OUT OF CONTROL. VERY LARGE FIRES ARE POSSIBLE... AND CONTAINMENT EFFORTS WILL BE DIFFICULT. CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS HUMIDITY VALUES BEGIN RISING AND WINDS SUBSIDE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CJS/HW
000 WWUS83 KBIS 080003 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT TUE AUG 7 2007 NDZ017-018-031>033-040-041-043-044-080115- /O.CAN.KBIS.FW.W.0006.000000T0000Z-070808T0000Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 703 PM CDT TUE AUG 7 2007 /603 PM MDT TUE AUG 7 2007/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. SHOWERS AND THUNDERSTORMS HAVE MOVED OVER WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...RAISING HUMIDITIES AND LOWERING TEMPERATURES. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. THERE IS STILL A POSSIBILITY OF LIGHTNING STRIKES STARTING A FIRE...BUT WITH THE RECENT RAINS...EXPLOSIVE FIRE GROWTH IS NOT ANTICIPATED. $$ TWH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:45 AM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 7, 2:45 AM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT TUE AUG 7 2007 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... LATEST FOG/STRATUS LOOP SHOWS LOW CLOUDS AND/OR PATCHY FOG FROM NEAR ESTEVAN CANADA SOUTHEAST TO NEAR DRAKE NORTH DAKOTA. LATEST RUC ADVANCES THIS AREA EAST EARLY THIS MORNING...WHICH APPEARS TO BE OCCURRING. THUS WILL ADD SOME CLOUDS AND MENTION PATCHY FOG IN OUR NORTHEAST ZONES EARLY THIS MORNING. OTHERWISE H85 WINDS AND WAA STRENGTHEN TODAY ALONG THE MONTANA/NORTH DAKOTA BORDER BEFORE MOVING EAST THIS EVENING/TONIGHT. THIS IS IN RESPONSE TO A LEE SIDE LOW OVER MONTANA WHICH DEEPENS TODAY AND MOVES EAST TONIGHT ALONGSIDE A COLD FRONT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ACROSS OUR EXTREME WESTERN ZONES...POSSIBLY SEVERE LATE THIS AFTERNOON..BUT A BETTER CHANCE IN THE EVENING/EARLY TONIGHT. MODELS IN GOOD AGREEMENT WITH PRECIP SHIELD GROWING/EXPANDING OVERNIGHT AS THE LLJ INCREASES WITH AN APPROACH CHING UPPER WAVE. WENT WITH SCT SHWRS AND TSTMS FROM AROUND BOTTINEAU...SOUTHWEST TO BISMARCK TO AROUND HETTINGER TONIGHT...WITH ISOLATED POPS FURTHER EAST. THE SFC COLD FRONT WILL WEAKEN AS IT MOVES SLOWLY ACROSS THE STATE WEDS INTO WEDS EVE. THE FRONT APPEARS TO STALL OR BECOME WEAKLY DEFINED WITH ADDITIONAL SFC WAVES AND UPPER AIR DISTURBANCES CROSSING OVER NORTH DAKOTA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THUS WITH THE FORECAST AREA REMAINING IN A BAGGY TROUGH PATTERN...WENT WITH BROAD BRUSH ISOLATED POPS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH MONDAY... 00Z GFS KEEPS A DIRTY RIDGE PATTERN ACROSS THE NORTHERN PLAINS THROUGH THE LONG TERM PERIOD. ECMWF SIMILAR OVERALL...BUT HAS SOME SMALLER SCALE DIFFERENCES. THESE SMALL SCALE DIFFERENCES WILL BE IMPORTANT WITH THE PRECIP CHANCES. MADE ONLY MINOR TWEAKS TO TEMPERATURES KEEPING THEM NEAR TO ABOVE NORMAL THROUGH THE PERIOD. GFS SUGGESTS SOME COOLING FOR SATURDAY AND SUNDAY AS A FRONTAL SYSTEM PUSHES THROUGH NORTH DAKOTA. TEMPERATURES THEN EXPECTED TO REBOUND ON MONDAY. PER THE GFS...BEST CHANCE FOR THUNDERSTORMS IN THE LONG TERM WILL BE FRIDAY NIGHT AS THE COOLER AIR FILTERS IN. OTHERWISE...THUNDERSTORMS WILL BE WIDELY SCATTERED TO ISOLATED. ECMWF BRINGS A STRONGER TROUGH ACROSS THE NORTHERN PLAINS FOR SATURDAY THAN THE GFS...AND IS ALSO SOMEWHAT SLOWER WITH THIS FEATURE. BASED ON THIS UNCERTAINTY...MADE MINIMAL CHANGE TO THE PRECIP CHANCES. && .AVIATION... DRY HIGH PRESSURE BUILDING IN AT THE SURFACE FROM THE WEST BEHIND YESTERDAYS COOL FRONTAL PASSAGE. SATELLITE PICTURES SHOW SOME IFR CONDITIONS FROM MINOT TO NEAR DEVILS LAKE. THIS AREA SEEMS TO BE EXPANDING TO THE SOUTHEAST...SO COULD IMPACT THE JAMESTOWN AREA AS WELL. BUT...WITH DRIER AIR MOVING IN FROM THE WEST...EXPECT VFR CONDITIONS AFTER MID-MORNING. ONLY OTHER AVIATION CONCERN IS THE POSSIBILITY OF ISOLATED STRONG THUNDERSTORMS IN WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM MOVING OUT OF THE ROCKIES. && .FIRE WEATHER...FIRE WEATHER ZONES 17/31/32/33/40/41/43/44 ALL ON THE EDGE FOR REACHING RED FLAG CRITERIA WARNING BETWEEN 18Z-00Z TODAY. EXPECTING MINIMUM RELATIVE HUMIDITIES BETWEEN 22 AND 28 PERCENT WITH WIND GUSTS AROUND 25 MPH. DECIDED TO ISSUE A RED FLAG WARNING AS STRONG SOUTHERLY WINDS DEVELOP EARLY THIS AFTERNOON WHICH WILL COINCIDE WITH MINIMUM RHS BEING REACHED BY MID AFTERNOON. EXPECT RHS TO INCREASE EARLY THIS EVENING AS HIGHER DEW POINTS GET PULLED UP FROM THE SOUTH AHEAD OF AN APPROACHING COLD FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ017-031>033-040-041-043-044. && KS/CH/JF
Hazardous weather outlook, Aug 7, 4:00 AM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT TUE AUG 7 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND WEDNESDAY. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:49 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 56 min |
| Aug 7, 3:56 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 64 min |
| Aug 7, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope | 48 min |
| Aug 7, 4:53 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 40 min |
| Aug 7, 4:56 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 62 min |
| Aug 7, 5:50 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 55 min |
| Aug 7, 5:59 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 30 min |
Nearby
Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.